Alert archive / Montana / Red Flag Warnings in 2012

Red Flag Warning 27, NWS Billings, MT

September 18, 20127 counties in Montana

NWS Billings, MT issued this red flag warning at Sep 18, 2012, 3:20 AM MDT for 7 counties in Montana. It took effect at Sep 18, 2012, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 18, 2012, 3:20 AM MDT (09:20 UTC)
In effect from
Sep 18, 2012, 12:00 PM MDT
Expired
Sep 18, 2012, 8:34 PM MDT
In force
9 hr
Issued by
NWS Billings, MT

Counties Big Horn County, MT, Carter County, MT, Custer County, MT, Fallon County, MT, Powder River County, MT, Rosebud County, MT, Treasure County, MT

The radar

The Billings radar (KBLX), 206 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.3 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2012-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2012-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2053 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

608 
WWUS85 KBYZ 180920
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
320 AM MDT TUE SEP 18 2012

MTZ130>133-182200-
/O.NEW.KBYZ.FW.W.0027.120918T1800Z-120919T0300Z/
NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES-
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-
320 AM MDT TUE SEP 18 2012

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR LOW HUMIDITIES...UNSEASONABLY WARM TEMPERATURES...AND
STRONG GUSTY WINDS FOR ALL OF SOUTHEAST MONTANA AND PARTS OF
NORTHWEST SOUTH DAKOTA...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING.

* AFFECTED AREA...IN MONTANA...FIRE ZONES...130...131...132...133

* IMPACTS...THE COMBINATION OF LOW HUMIDITIES AND GUSTY WINDS WILL
  CREATE CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EARLY
  THIS EVENING.

* WIND...NORTHWEST 15 TO 25 MPH WITH GUSTS OF 30 TO 35 MPH BY
  EARLY AFTERNOON.

* HUMIDITY...13 TO 18 PERCENT.

* TEMPERATURES...IN THE UPPER 70S TO MID 80S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
2 follow-up statements
568 
WWUS85 KBYZ 182008
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
208 PM MDT TUE SEP 18 2012

MTZ130>133-190300-
/O.CON.KBYZ.FW.W.0027.000000T0000Z-120919T0300Z/
NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES-
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-
208 PM MDT TUE SEP 18 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR LOW HUMIDITIES...UNSEASONABLY WARM TEMPERATURES...AND STRONG
GUSTY WINDS FOR ALL OF SOUTHEAST MONTANA AND PARTS OF NORTHWEST
SOUTH DAKOTA...

* AFFECTED AREA...IN MONTANA...FIRE ZONES...130...131...132...133

* IMPACTS...THE COMBINATION OF LOW HUMIDITIES AND GUSTY WINDS WILL
  CREATE CRITICAL FIRE WEATHER CONDITIONS THROUGH EARLY THIS
  EVENING.

* WIND...NORTHWEST 15 TO 25 MPH WITH GUSTS OF 30 TO 35 MPH
  THROUGH EARLY THIS EVENING.

* HUMIDITY...IN THE TEENS.

* TEMPERATURES...IN THE UPPER 70S TO MID 80S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
683 
WWUS85 KBYZ 190234
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
834 PM MDT TUE SEP 18 2012

MTZ130>133-190345-
/O.CAN.KBYZ.FW.W.0027.000000T0000Z-120919T0300Z/
NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES-
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-
834 PM MDT TUE SEP 18 2012

...RED FLAG WARNING IS CANCELLED FOR LOW HUMIDITIES...UNSEASONABLY
WARM TEMPERATURES...AND STRONG GUSTY WINDS FOR ALL OF SOUTHEAST
MONTANA AND PARTS OF NORTHWEST SOUTH DAKOTA...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE RED
FLAG WARNING.

WINDS HAVE DECREASED ACROSS THE AREA THIS EVENING WITH RELATIVE
HUMIDITY VALUES INCREASING. CRITICAL FIRE WEATHER CONDITIONS HAVE
DIMINISH AND THE RED FLAG WARNING HAS BEEN CANCELLED. WINDS ARE
EXPECTED TO INCREASE AGAIN LATE TONIGHT AS A COLD FRONT MOVES
ACROSS THE AREA. RH'S WILL REMAIN ABOVE 25 PERCENT FOR THE
REMAINDER OF THE NIGHT.

$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Sep 18, 3:12 AM MDT, 8 minutes earlier.

Area forecast discussion, Sep 18, 3:12 AM MDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
312 AM MDT TUE SEP 18 2012

.SHORT TERM...VALID FOR TDY AND WED...

MAIN FORECAST ISSUE WILL BE POTENTIAL FIRE WEATHER CONCERNS TODAY
OVER THE EASTERN PLAINS. NORTHWEST FLOW WILL BE OVER MONTANA
TODAY. A STRONG SHORTWAVE...CURRENTLY MOVING ACROSS NORTHERN
BRITISH COLUMBIA...WILL DIVE TOWARD EASTERN NORTH DAKOTA THIS
AFTERNOON. THIS PROCESS WILL SHIFT A SURFACE TROUGH ACROSS THE
FORECAST AREA AND TURN LOW LEVEL WINDS TO THE WEST AND NORTHWEST.
WINDS LOOKS LINKED UP THROUGH 500MB. MODELS HAVE COME IN MORE
AGGRESSIVE ON A COUPLE OF THINGS...MIXING DEEPER AND HIGHER WIND
SPEEDS. THIS WILL PUSH SOME NORTHWEST GUSTS TO 30 MPH AND MAYBE
EVEN 35 MPH OVER THE EAST. ALSO RAISED TEMPERATURES A COUPLE OF
DEGREES AND THIS WILL TRANSLATE INTO HUMIDITIES IN THE MID TEENS.
HAVE DECIDED TO ISSUE A RED FLAG WARNING FOR LOCATIONS EAST OF
BILLINGS THIS AFTERNOON AND EARLY THIS EVENING.

THE LOWER LEVELS ARE PROGGED TO DECOUPLE FROM THE REST OF THE
ATMOSPHERE DURING THE EARLY EVENING...SO WILL NOT RUN THE RED FLAG
THROUGH THE NIGHT DESPITE A COLD FRONTAL PASSAGE. THIS COLD FRONT
WILL CROSS THE FORECAST AREA AFTER MIDNIGHT. AND WILL PROVIDE A
COOLER DAY FOR WEDNESDAY. THE FRONT WILL COME THROUGH AFTER
MIDNIGHT AND THIS SHOULD PREVENT POTENTIAL STRONG WINDS WITH THE
FRONT FROM SURFACING. DID RAISE WIND SPEEDS A LITTLE BIT AS COLD
ADVECTION LOOKS DECENT AND THIS IS REFLECTED IN A LITTLE OVER 1MB
PRESSURE RISES AN HOUR OVERNIGHT WITH FRONTAL PASSAGE. WEDNESDAY
WILL BE COOLER EVERYWHERE AND WILL BE BREEZY OVER THE EAST ONCE
AGAIN. HIGHER HUMIDITIES SHOULD KEEP THE EAST OUT OF CRITICAL FIRE
WEATHER CONDITIONS. TWH

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

HIGH AMPLITUDE BLOCKING PATTERN WILL DOMINATE OUR WEATHER THROUGH
THE WEEK...WITH RIDGE/HIGH HEIGHTS OVER THE WESTERN CONUS AND A
TROF/LOW HEIGHTS OVER THE GREAT LAKES. THIS WILL RESULT IN DRY NW
FLOW FOR US...WITH THE ONLY REAL FORECAST ISSUE BEING TEMPERATURES
AS WE WILL BE PRONE TO PULSES OF BACKDOOR COOLING AND EASTERLY
SURFACE WINDS. STILL LOOKS LIKE A POTENTIALLY STRONG BACKDOOR PUSH
IN THE FRIDAY/SATURDAY TIME FRAME...BUT MODELS REMAIN INCONSISTENT
IN DETAILS HERE...AND THE GFS ENSEMBLE TEMPERATURE SPREADS
INDICATE THIS VARIABILITY AS WELL. SO HAVE MADE ONLY A FEW TWEAKS
TO TEMPS...MAINLY TO DROP EXPECTED LOWS IN OUR EAST A BIT MORE
FOR A COUPLE OF THESE PERIODS. POTENTIAL FOR BACKDOOR COOLING WILL
LESSEN BY SUNDAY/MONDAY AS RIDGE AXIS SHIFTS A BIT EAST BY THEN.

WEAK LOW ANCHORED OFF THE PACIFIC COAST STILL PREDICTED TO KICK
INLAND TO THE NORTHERN GREAT BASIN BY MONDAY/TUESDAY OF NEXT
WEEK...UNDERCUTTING THE WESTERN CONUS RIDGE...IN RESPONSE TO A
TREND TOWARD INCREASED PACIFIC FLOW. GFS/ECMWF ACTUALLY IN PRETTY
GOOD AGREEMENT IN THE EVOLUTION OF THIS ENERGY. SO WILL KEEP LOW
POPS FOR THE BEARTOOTH ABSAROKAS BEGINNING NEXT MONDAY...AND THIS
SHOULD TRANSLATE TO INCLUDE THE BIG HORNS BY TUESDAY.

STILL DO NOT SEE ANYTHING THAT WOULD SUGGEST A DRAMATIC PATTERN
CHANGE NEXT WEEK. WILL NEED TO KEEP WATCH OF THE WESTERN PACIFIC
TROPICS...BOTH THE ECMWF/GFS SHOW A SIGNIFICANT TROPICAL STORM
DEVELOPING OVER THE COMING DAYS. THOUGH SANBA DID NOT HELP
US...HISTORICALLY THESE STORMS CAN HELP TO ALTER DOWNSTREAM
LONGWAVE PATTERNS. JKL

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL OVER THE ENTIRE AREA TODAY...WITH
SOME LOCAL REDUCTIONS IN VISIBILITY DUE TO WILDFIRE SMOKE. W-NW
WINDS WILL INCREASE ACROSS THE PLAINS THIS AFTERNOON...WITH GUSTS
TO 25 KTS. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY WED     THU     FRI     SAT     SUN     MON
-------------------------------------------------------
BIL 083 051/077 049/076 047/073 046/075 049/080 050/079
    0/U 00/B    00/U    00/U    00/U    00/U    00/U
LVM 083 041/080 038/080 037/078 037/080 039/082 041/080
    0/U 00/U    00/U    00/U    00/U    00/U    00/U
HDN 084 049/079 046/079 043/076 041/077 045/082 046/080
    0/U 00/U    00/U    00/U    00/U    00/U    00/U
MLS 083 050/075 046/074 045/071 041/074 044/079 048/080
    0/N 00/U    00/B    00/U    00/U    00/U    00/U
4BQ 083 051/074 045/076 042/071 039/074 043/080 047/080
    0/U 00/U    00/N    00/U    00/U    00/U    00/U
BHK 079 045/071 042/070 039/067 036/070 038/075 044/078
    0/N 00/U    00/N    00/U    00/U    00/U    00/U
SHR 082 044/075 042/078 040/073 037/077 041/080 042/080
    0/U 00/U    00/N    00/U    00/U    00/U    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
      EVENING FOR ZONES 130>133.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Sep 17, 3:05 PM MDT, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
305 PM MDT MON SEP 17 2012

MTZ028>042-056>058-063>068-WYZ098-099-182115-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
305 PM MDT MON SEP 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THIS AFTERNOON
AND TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ABOVE-NORMAL TEMPERATURES AND LOW HUMIDITY ON TUESDAY WILL RESULT
IN ELEVATED FIRE DANGER. SOME PARTS OF THE AREA COULD HAVE GUSTY
WEST TO NORTHWEST WINDS AND THEREFORE NEAR CRITICAL FIRE WEATHER
CONDITIONS FOR A FEW HOURS TUESDAY AFTERNOON. THE AREAS THAT ARE
MOST LIKELY TO HAVE A PERIOD OF GUSTY WINDS ARE OVER SOUTHEAST
MONTANA FROM MILES CITY TO EKALAKA...AND IN SOUTH CENTRAL MONTANA
AROUND LIVINGSTON AND BIG TIMBER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CJS

Nearby

Red Flag Warnings in Montana, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.